Itching for an Answer About Pruritic Lesions

April 15, 2006

In 2 recent “Dermclinic” cases (CONSULTANT, December 2001, page 1812),Dr David Kaplan describes young women with lesions that arose on their extremitiesafter they used hormonal agents:

In 2 recent "Dermclinic" cases (CONSULTANT, December 2001, page 1812),Dr David Kaplan describes young women with lesions that arose on their extremitiesafter they used hormonal agents:

  • Case 1: transient pruritic lesions developed on a woman's legs after she receivedprogesterone injections to treat infertility (Figure 1).
  • Case 3: tender pruritic plaques occurred on a woman's elbows and hands aftershe began taking an oral contraceptive (Figure 2).

Dr Kaplan notes that erythema multiforme was ruled out in Case 1 becausethe lesions characteristic of that entity are not transient and are painful ratherthan pruritic. However, he states that erythema multiforme was the correct diagnosisin Case 3, in which the lesions were pruritic. Can you explain this seemingdiscrepancy?

-P. Rubin, MD
  New Rochelle, NY


In Case 3, the differential diagnosis was expanded because the patient complainedof both pruritus and tenderness. The presence of tenderness stronglysuggests erythema multiforme; pruritus may or may not be present. Inaddition, a history of transient lesions (lasting less than 48 hours) supportsthe diagnosis of urticaria, while a history of lesions lasting longer than48 hours supports the diagnosis of erythema multiforme.

-

David L. Kaplan, MD
  University of Missouri, Kansas City
  University of Kansas